Narrow Results Clear All
Search results for ""
Cases & Commentaries
- Web M&M
Scott A. Strassels, PharmD, PhD, BCPS; August 2006
In anticipation of discharge, a patient's opiate medication is changed from an immediate-release to a long-acting formbut the dose was incorrectly converted, resulting in an overdose. The patient develops respiratory distress and requires a 2-week stay in the ICU.
Food and Drug Administration (FDA) Patient Safety News. Show #58. December 2006.
This video story reviews a high-profile medication error and suggests actions to prevent similar incidents from occurring.
Journal Article > Study
Indication alerts intercept drug name confusion errors during computerized entry of medication orders.
Galanter WL, Bryson ML, Falck S, et al. PLoS One. 2014;9:e101977.
Clinicians use thousands of prescription medications during routine care, and new medications are regularly incorporated into practice. Confusion between medications with names that appear or sound similar is a common cause of medication errors. This observational study sought to determine whether a computerized provider order entry system—with an alert that prompted providers to enter the indication when certain medications were ordered and required users to click "OK" to ignore the alert, to add the drug to a problem list, or to cancel the order—identified drug name confusion errors. These alerts intercepted 1.4 drug name confusion errors per 1000 alerts. While authors recommend that these alerts be implemented to decrease medication errors, they suggest narrowing the number of medications selected to prompt alerts to reduce risk of alert fatigue. A previous AHRQ WebM&M commentary describes an incident involving a look-alike drug error and reviews strategies to enhance safety of medication selection.